Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 71, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 15, 2006, 10:14 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2006, 10:14 AM HST (20:14 UTC)
- Expired
- Mar 15, 2006, 1:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 152022
FFWHFO
HIC001-152315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1014 AM HST WED MAR 15 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 115 PM HST
* AT 1001 AM HST...RADAR SHOWED CONTINUED MODERATE TO HEAVY RAIN
ALONG THE EAST AND SOUTHEAST SLOPES OF THE BIG ISLAND FROM HILO TO
NAALEHU. ADDITIONAL FLOODING RAINS WILL CONTINUE TO MOVE
ONSHORE DURING THE NEXT SEVERAL HOURS ON ALREADY SOAKED SOILS.
HILEA GULCH AT KAWA FLATS IS EXPECTED TO OVERFLOW ITS BANKS AND
FORCE THE CLOSURE OF HIGHWAY 11 BETWEEN MILE MARKERS 57 AND 58.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PAPAIKOU...HILO...KEAAU...PAHOA...MOUNTAIN VIEW...GLENWOOD...
VOLCANO...PAHALA...WOOD VALLEY AND NAALEHU.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 115 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1885 15577 1949 15474 1987 15509 1941 15542
1909 15576
$$
KODAMA1 follow-up statement
000
WGHW70 PHFO 152304
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
101 PM HST WED MAR 15 2006
HIC001-152311-
ISLAND OF HAWAII IN HAWAII COUNTY-
101 PM HST WED MAR 15 2006
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
...A FLASH FLOOD WATCH FOR HAWAII COUNTY REMAINS IN EFFECT THROUGH
FRIDAY...
MODERATE TO HEAVY RAINS CONTINUE TO FALL ALONG THE SOUTHEAST SLOPES
OF THE BIG ISLAND FROM PAHALA TO NAALEHU. HOWEVER...NO SIGNIFICANT
FLOODING HAS BEEN REPORTED IN THE PAST COUPLE OF HOURS AND ALL MAJOR
ROADWAYS REMAIN OPEN. A FLOOD ADVISORY WILL BE ISSUED SHORTLY TO
ADVISE RESIDENTS OF PONDING ON ROADWAYS AND MINOR FLOODING OF
STREAMS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 1885 15577 1949 15474 1987 15509 1941 15542
1909 15576
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 10:00 AM HST, 14 minutes earlier.
Area forecast discussion, Mar 15, 10:00 AM HST, 14 minutes before
AREA FORECAST DISCUSSION...RESEND NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED MAR 15 2006 .SYNOPSIS... THE THREAT OF FLOODING WILL CONTINUE STATEWIDE AT LEAST THROUGH FRIDAY AS PERSISTENT INSTABILITY TAPS INTO ABUNDANT MOISTURE TO TRIGGER HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS. && .DISCUSSION... AN UPPER LOW 800 MILES NORTHWEST OF KAUAI HAS AN ASSOCIATED FRONT WHICH EXTENDS SOUTH FROM IT...STAYING WEST OF KAUAI BUT NEVERTHELESS KEEPING THE ISLANDS VERY WET. THE FOCUS OF HEAVY SHOWERS THIS MORNING IS ON KAUAI...WHERE A JETSTREAM HAS TRIGGERED A PERSISTENT CONVECTIVE LINE JUST EAST OF LIHUE...AND ON THE BIG ISLAND...WHERE SOUTHERLY FLOW KEEPS BRINGING MOISTURE ASHORE. RADAR-DERIVED RAINFALL IN EXCESS OF 12 INCHES OCCURRED OVERNIGHT OVER PARTS OF KAUAI...WITH AMOUNTS BETWEEN 1 AND 3 INCHES NOTED OVER SOUTHEAST BIG ISLAND. THE LOCATION AND ORIENTATION OF HEAVIEST RAINFALL AREAS CORRELATE WELL WITH THE JET AXIS. LATEST GFS75 SHOWS THIS JET AXIS WILL DRIFT SOUTHEAST OVER THE NEXT 48 HOURS...LIKELY SPREADING THE THREAT OF HEAVY SHOWERS AND FLOODING AS IT GOES. HOWEVER...IT IS IMPORTANT TO NOTE THAT WITH OUR CURRENT UNSTABLE AND MOIST SOUTHEAST FLOW...VERY LITTLE IS NEEDED TO TRIGGER HEAVY RAINFALL ANYWHERE IN THE STATE. FAVORABLE TERRAIN MAY FOCUS INTENSE SHOWERS OVER STEEP SLOPES...CREATING FLOOD HAZARDS VERY QUICKLY. BY SATURDAY...THE LOW LEVEL PATTERN WILL CHANGE SLIGHTLY AS THE FRONT WEST OF THE ISLANDS WEAKENS INTO A TROUGH AND BEGINS TO FILL. HOWEVER...A SERIES OF LOWS WILL CONTINUE TO FORM OVER AND NORTHWEST OF THE ISLANDS THROUGH THE WEEKEND AND INTO NEXT WEEK...NO DOUBT SPAWNED BY PERSISTENT TROUGHINESS ALOFT. MODEL-DERIVED RAINFALL IS LESS ACROSS THE STATE AFTER SATURDAY...BUT WITHOUT THE RETURN OF AT LEAST MODERATE TRADES...WE MAY STAY IN A WET PATTERN THROUGH THE ENTIRE FORECAST PERIOD. THE GOOD NEWS IS THAT THE JET IS EXPECTED TO WEAKEN AS IT MOVES SOUTHEAST...LIKELY REMOVING THIS FEATURE AS A HEAVY RAIN PRODUCER AFTER SATURDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH FRIDAY. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 14, 9:20 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 12:09 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 3:10 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 4:26 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 5:59 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 15, 7:23 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 15, 10:23 AM HST | Marine Weather Statement | HFO | 97 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.